EconPapers    
Economics at your fingertips  
 

Random mechanism design on multidimensional domains

Shurojit Chatterji and Huaxia Zeng

Journal of Economic Theory, 2019, vol. 182, issue C, 25-105

Abstract: We study random mechanism design in an environment where the set of alternatives has a Cartesian product structure. We first show that all generalized random dictatorships are sd-strategy-proof on a minimally rich domain if and only if all preferences are top-separable. We call a domain satisfying top-separability a multidimensional domain, and furthermore generalize the notion of connectedness (Monjardet, 2009) to a broad class of multidimensional domains: connected+domains. We show that in the class of minimally rich and connected+ domains, the multidimensional single-peakedness restriction is necessary and sufficient for the design of a flexible random social choice function that is unanimous and sd-strategy-proof. Such a flexible random social choice function allows for a systematic notion of compromise. We prove an analogous result for deterministic social choice functions satisfying anonymity. Our characterization remains valid for a problem of voting under constraints where not all alternatives are feasible (Barberà et al., 1997).

Keywords: Generalized random dictatorships; Top-separability; Separability; Multidimensional single-peakedness; Connected+ domains; Voting under constraints (search for similar items in EconPapers)
JEL-codes: D71 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053119300377
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:182:y:2019:i:c:p:25-105

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-11-24
Handle: RePEc:eee:jetheo:v:182:y:2019:i:c:p:25-105